7
$\begingroup$

Related to Hilbert's Tenth problem.

Is there polynomial with integer coefficients $P(a,x_1,...,x_n)$ such that $P(A,X_i)=0$ has rational solutions $X_i$ iff $A$ is not the square of integer (or as another question not the square of rational)?

We think if $P$ is homogeneous and ask about integer solutions, scaling the solution might cause problems: $A^2,A X_1, A X_2, ...$

Over the integers solution is trivial via Pell equation:

$$ (2+x_1^2+x_2^2+x_3^2+x_4^2)^2- a x_5^2=1 $$

$\endgroup$
  • 1
    $\begingroup$ I guess the intended meaning is "Is there $n$ and $P\in\mathbf{Z}[a,x_1,\dots,x_n]$ such that for every $A\in\mathbf{Q}$, there exists $X\in\mathbf{Q}^n$ such that $P(A,X)=0$ iff $A$ is the square of an integer"? $\endgroup$ – YCor Oct 15 '19 at 11:54
  • $\begingroup$ @YCor No, I don't ask about this. The part after "iff" is A is NOT the square of integer. The rest of the comment is correct. $\endgroup$ – joro Oct 15 '19 at 12:05
  • $\begingroup$ OK thanks (and sorry, actually I focussed on the first quantifiers). $\endgroup$ – YCor Oct 15 '19 at 12:11
  • $\begingroup$ How about some easier sets? Like "$A>5$? $\endgroup$ – Mark Sapir Oct 15 '19 at 21:07
  • $\begingroup$ $A>5$ is too easy: $P = Q^2 + R^2$ where $$ Q = (A-5) (x_1^2 + x_2^2 + x_3^2 + x_4^2) - (x_5^2 + x_6^2 + x_7^2 + x_8^2) $$ and $R = (A-5) x_9 - 1$. $\endgroup$ – Noam D. Elkies Oct 15 '19 at 21:40
10
$\begingroup$

The set $A$ of non-squares (of rationals) is Diophantine in $\mathbb{Q}$ by [1]. The set $B:=\mathbb{Q}\smallsetminus\mathbb{Z}$ is also Diophantine by [2]. The set of non-squares of integers is equal to $A\cup B$, hence Diophantine.

For a generalization of [1], see also [3].

[EDIT] The paper [1] treats arbitrary (non-)$n$-th powers, but the case of (non-)squares was proved earlier by Poonen [4].

[1] Colliot-Thélène, Jean-Louis; van Geel, Jan, Le complémentaire des puissances $n$-ièmes dans un corps de nombres est un ensemble diophantien, Compos. Math. 151, No. 10, 1965-1980 (2015). ZBL1346.14066..

[2] Koenigsmann, Jochen, Defining $\mathbb Z$ in $\mathbb Q$, Ann. Math. (2) 183, No. 1, 73-93 (2016). ZBL1390.03032..

[3] Dittmann, Philip, Irreducibility of polynomials over global fields is diophantine, Compos. Math. 154, 761-772 (2018). ZBL06861881.

[4] Poonen, Bjorn, The set of nonsquares in a number field is diophantine, Math. Res. Lett. 16, No. 1, 165-170 (2009). ZBL1183.14031.

$\endgroup$
  • $\begingroup$ Thank you. This appears to solve an open problem: mathoverflow.net/questions/199191/… $\endgroup$ – joro Oct 16 '19 at 13:50
  • $\begingroup$ @joro Yes, very good point! $\endgroup$ – Laurent Moret-Bailly Oct 16 '19 at 13:54
  • $\begingroup$ A comment in the other question doubts correctness about the other question, is it valid? $\endgroup$ – joro Oct 16 '19 at 15:35

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.